Sleepiness & Meds

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

skeye
Veteran Member


Date Joined Mar 2008
Total Posts : 2976
   Posted Yesterday 2:44 PM (GMT -7)   
I suspect the answer to this question is going to be no, but I'm going to ask anyway:
Is there any way to help counteract the drug-induced sleepiness?

I'm exhausted to begin with from not sleeping much due to pain, but now, as we increase my pain meds to try to find a maintenance dose, I am finding that I am becoming more and more sleepy during the day. The last two weeks I've been struggling more and more to stay awake during my classes, no matter how interesting the subject material is. This morning, I almost fell asleep during an exam, and I was devoting every ounce of attention I had to it! Afterwards I did fall asleep multiple times in a class that I find highly interesting. No matter how hard I tried to focus I couldn't keep my eyes open. I even feel asleep while writing. The other night I also feel asleep while standing when I was on my way to the bathroom.

Do some meds make you less sleepy than others? I'm taking oxycontin. Does the sleepiness get better with time?

Thanks for any input.

Skeye

Tirzah
Veteran Member


Date Joined Jul 2008
Total Posts : 2280
   Posted Yesterday 3:44 PM (GMT -7)   
Provigil (if you can get your insurance to cover it) was a godsend for me. I respond to very low doses of meds, so I got the 100mg dose that they write for old people & it worked perfectly for me. I would take it at 7am & would be pretty much wide awake until 10pm. I didn't even tell anyone I started on anything, but after the first couple days tons of my co-workers were commenting about how much more alert I seemed.

Otherwise, you can always try caffeine, though that comes with its own set of problems. They also make other meds that promote alertness, but most of them also cause anxiety so that's something to take into consideration.

Best of luck to you. I don't know about oxy, but I do know that some pain meds do have less side effects after your body gets used to them. It took me 6 months of being on my meds before I started being more awake, but maybe it would be different for you since you're on a different medication.

anyways, best of luck to you. i remember how frustrating that was to be so sleepy much of the time.

take care,
frances

CrohnsPatient
Regular Member


Date Joined Feb 2008
Total Posts : 314
   Posted Yesterday 5:13 PM (GMT -7)   
The reason why it took 6 months for you to not be as sleepy is because you were getting to much and it took 6 months for your body to adjust to that high of a dose. No it might not be considered a high dose at all but to your body it sure is. And if your getting tired from your pain medication thats a tell-tale sign of to high of a dose, ask your dr. And just because your pain isnt being controlled doesnt mean that its not a high dose to your body, it just might not be a medication that works well for your body. I take 90 mg of oxycontin and Im not tired at all, but thats because of my tolerance. and thats not a day, thats a dose.

uniquelyme
Veteran Member


Date Joined Nov 2008
Total Posts : 1037
   Posted Yesterday 7:10 PM (GMT -7)   
redface  
My Dr. gave me the Provigil to help me stay awake during the day...she took it, her husband took it, so she knew all about it.  When it became more difficult to get a script she started giving me sample packs....then they too were hard to get.  So, I have to go through a sleep study to get them and have my insurance cover it.  Hopefully my insurance will be reinstated by the time that happens....\
 
Me.

 
 
spinal stenosis,degenerative disc disease,bilateral neuropothy.
lamenectomy L3,L4..spinal fusion L4-S1
 


DavidH
Regular Member


Date Joined Dec 2008
Total Posts : 26
   Posted 12/7/2008 2:46 AM (GMT -7)   
Hi Skeye,

I do know in the USA but in Australia when we you to chemist we can choose which manufacturer of a drug we want to use.

I am on tramadol 200mg SR and if I use the Brand Name Tramadol I cannot sleep but by using a different companies product call Zaydol it is the same drug I sleep like a log.

Asking speaking with my doctor the only differences in the drugs are the colours used in the tablets.

I would recommend speaking with your doctor to see if you can change brands if you cannot just change brands when you are at the chemist.

Thanks

David

kttn251977
Veteran Member


Date Joined Jul 2007
Total Posts : 554
   Posted 12/7/2008 10:52 AM (GMT -7)   
I agree with Frances..... I take 80 oxycontins (I began at 10 & gradually worked up to 80) with no issues. I don't have any issues, in fact I would be blessed to have a few hours worth of sleep. I remembr when I first began taking lyrica it made me sleepy but by the end of the week I had adjusted & I am fine. I admit I no longer drive, not that I can't, but I worry if I were ever in an accident (no matter who is at fault) I am concerned of getting a DWI. So I have someone drive me or take a taxi-cab. I just don't want to risk it. Crohns is probably right, maybe your dosage is too high? What mg are you on?
RX's: Oxycontin 80 MG 2x's daily; Dilaudid 8 MG 4xs daily; Zanaflex 4mg 3x's daily; Restoril 15mg 1x; Soma 3x's daily; Lyrica 100 MG 3x's daily (pain & fibro.); Phenergan 25 MG (as needed); Amitriptyline 25 MG 1x (chronic pain); Cymbalta 60mg 2x's daily (pain from fibro); Metoclopram (as needed) & Senokot (as needed).
"The most critical choice you'll ever make is the one you make about what you're going to do with this. The past is over. The future hasn't happened yet. The only time is now."
- Dr. Phil


skeye
Veteran Member


Date Joined Mar 2008
Total Posts : 2976
   Posted 12/8/2008 2:07 PM (GMT -7)   
I was on 20-20-60. I think we definitely increased by too much, too quickly & my body just got completely overwhelmed. I literally slept then entire time from Saturday afternoon until this morning. And then I woke up this morning to find myself going through withdrawls from not having any meds in over 36hrs. I took 15mg this morning, but still don't feel great, and of course, my pain is through the roof from not having any meds. I see my doctor in the morning, so hopefully we can figure something out. This is a really bad time for me to have to go through all this mess with meds, things will be much easier in another two weeks.

Tirzah
Veteran Member


Date Joined Jul 2008
Total Posts : 2280
   Posted 12/8/2008 2:34 PM (GMT -7)   
Skeye,
So glad you figured out what was wrong! Definitely need to be super careful with narcotics. I'm glad CP thought to suggest that. I was tested for that myself when I kept falling asleep at work but after a ton of tests including a 72hr eeg, they decided that it was b/c I wasn't getting deep sleep at night, which can be a side effect of the meds.

Overdose is super dangerous though. I had an idiot nurse OD me in the hospital once b/c she misread my doctor's instructions. I told her she was wrong, but she refused to listen. It was very bad. My breathing was super slow. My PM said it's quite dangerous b/c normally when you don't get enough oxygen your lungs will hurt & cause you to want to breathe more, but with narcs you don't feel that pain in your lungs and can just stop breathing & not even care. Please be extra careful. Withdrawals can be dangerous too. They can cause hyperventilation or heart probs. Mostly I tend not to worry too much over that, but with all the probs you've been having lately ... if you can have someone stay with you until you get to the doctor that would be safest.

idk. just kinda worried. you did let your doc know that you slept that much straight through & now have wd's, right? maybe he would have some advice for you to help until tomorrow.

peace,
frances

skeye
Veteran Member


Date Joined Mar 2008
Total Posts : 2976
   Posted 12/8/2008 7:22 PM (GMT -7)   
Hi Frances,
 
I just wrote a long reply, but my computer deleted it. I'm using my old computer, as my new 2mo old computer just died on me on Friday (apparently the computer was built with some kind of corrupt part that just blew). This computer tends to spaze out on me, and is so much harsher on my eyes. The timing couldn't have been worse for it to die either. smhair
 
I just wanted to thank you for your concern. I'm doing better now, after having taken my second oxy, although I still feel somewhat sick. Yes, my doctor is aware of the situation, and has been helping me through it. We'll talk more & come up with a new treatment plan when I see him tomorrow. Fortunately all this hit while at my parents' house. My father is a physician with a lot of experience treating CP patients, & he knows my CP & my meds, so he's been helping me out too. Thanks again for the concern, I really appreciate it.
 
Skeye
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 7:41 AM (GMT -7)
There are a total of 2,732,937 posts in 301,069 threads.
View Active Threads


Who's Online
This forum has 151225 registered members. Please welcome our newest member, Milenita.
259 Guest(s), 20 Registered Member(s) are currently online.  Details
cupcakespinkgal, Milenita, tickcheckguy, Lambyloo, White Bird, jujub, Huddie, w0hll, blksteeda, fibrocushie, PA_grandma, Dan0, Traveler, eat2bwell, Bik31, Nosila, straydog, ljimd, racquetball74, LanieG


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer